Texas, 2016Damaging Winds in Texas, July 6, 2016
July 6, 2016 · NWS MAF · 3 events in 2 counties and zones
There was an upper level high pressure over the region. Intense heating combined with mid-level moisture allowed for thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper level high pressure over the region. Intense heating combined with mid-level moisture allowed for thunderstorms to develop. The air beneath the storm clouds was dry, so damaging winds accompanied the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 5:46 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 6, 5:46 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
646 PM CDT WED JUL 6 2016
.DISCUSSION...
Please see the 00Z aviation discussion below.
&&
.AVIATION...
The main aviation concern is scattered thunderstorms ongoing
across the area this evening, with the best chance for impacts at
INK, PEQ, MAF, and FST where TEMPOs have been included for the
first few hours of the forecast period. Variable gusty winds are
the primary threat, though there is potential for brief MVFR
visibility in rain or blowing dust. Beyond this evening, VFR
conditions should prevail, with S/SW winds through the period,
which could be gusty at FST and MAF.
&&
.PREV DISCUSSION... /issued 231 PM CDT WED JUL 6 2016/
DISCUSSION...
Some change expected in the coming days as record or near record
heat continues, but chances of rain increase. An upper high
combined with a mid level thermal ridge will keep temperatures
well above normal into this weekend and possibly even next week.
Record warm lows continue to fall as we only bottomed out at 79
once again this morning (old record 76 in 1998). This could change
if a storm or outflow boundary moves over the airport. The record
high for today is 107 set in 1994 and as of 230 PM it is 101 at
Midland Intl. The record high for tomorrow (7/7) is 108 set in
1994. While we are not anticipating these records to be broken,
temperatures are still hot enough for a Heat Advisory across most
of the area. Will extend the current advisory into Thursday across
the same areas, leaving the east out where better moisture will
keep temperatures cooler.
As was the case the last couple of days, mid level moisture combined
with intense heating to produce scattered showers and thunderstorms.
Some of these storms were severe with wind gusts up to 80 mph.
Expect nothing different the next few days as a dry sub-cloud layer
will again allow for strong, damaging winds to occur in and near any
thunderstorm. Precip chances may increase slightly Friday into the
weekend as a more potent mid level disturbance moves across the
area. The extra lift will allow for an uptick in convection each
afternoon. Mid level moisture will stick around into next week, so
will continue to carry mentionable PoPs in the forecast through the
extended. Even with the increase in moisture, it appears
temperatures will stay above normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 102 75 99 / 10 20 10 20
Carlsbad 74 107 74 105 / 10 20 20 20
Dryden 76 103 77 102 / 10 20 10 20
Fort Stockton 76 104 76 100 / 10 20 20 30
Guadalupe Pass 73 97 72 93 / 10 20 20 30
Hobbs 71 105 72 100 / 20 20 20 20
Marfa 69 95 70 93 / 20 30 30 30
Midland Intl Airport 79 105 79 102 / 10 20 20 20
Odessa 79 104 79 102 / 10 20 20 20
Wink 75 106 76 103 / 10 20 20 20
&&
.MAF Watches/Warnings/Advisories...
NM...Heat Advisory until 7 PM MDT Thursday for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ Thursday for Andrews-Big
Bend Area-Crane-Davis/Apache Mountains Area-Ector-Gaines-
Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
Presidio Valley-Reeves County and Upper Trans Pecos-Upton-
Van Horn and Highway 54 Corridor-Ward-Winkler.
Heat Advisory until 9 PM CDT this evening for Dawson-Martin.
&&Hazardous weather outlook, Jul 6, 12:18 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT WED JUL 6 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT WED JUL 6 2016 /1218 PM MDT WED JUL 6 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO MAINLY LATE THIS AFTERNOON INTO EARLY
EVENING. THE BETTER CHANCE OF THUNDERSTORMS WILL BE ACROSS
SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE DAVIS MOUNTAINS.
STRONGER THUNDERSTORMS WILL PRODUCE SMALL HAIL AND STRONG WINDS
WITH GUSTS 40 TO 55 MPH. A FEW STORMS COULD BECOME BRIEFLY SEVERE
WITH WIND GUSTS EXCEEDING 60 MPH. LOCALIZED FLOODING IS POSSIBLE
IN FLOOD PRONE AREAS DUE TO SLOW MOVING THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE ISOLATED TO SCATTERED ACROSS MUCH OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS THURSDAY THROUGH
TUESDAY. THUNDERSTORM CHANCES WILL BE GREATEST IN THE MOUNTAINS.
STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS
WITH GUSTS TO 55 MPH POSSIBLE. LOCALIZED FLOODING IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
05
In the hours before
Special weather statement, Jul 6, 5:45 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT WED JUL 6 2016
TXZ067-068-075-070030-
WARD TX-CRANE TX-PECOS TX-
645 PM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRANE...NORTH
CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 730 PM CDT...
AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROYALTY...OR 16 MILES SOUTHEAST OF MONAHANS...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IMPERIAL...TUBBS CORNER...CORDONA LAKE...ROYALTY AND GRANDFALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.
&&
LAT...LON 3119 10276 3139 10289 3153 10278 3134 10244
TIME...MOT...LOC 2345Z 268DEG 8KT 3137 10277
44
Thunderstorm Wind, Ector
- When
- July 6, 7:22 PM CST
- Where
- Ector County, Odessa
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.850, -102.370
A thunderstorm moved across Ector County and produced a 69 mph wind gust at the Odessa Schlemeyer Field Airport.
Thunderstorm Wind, Ector
- When
- July 6, 7:24 PM CST to 7:25 PM CST
- Where
- Ector County, Odessa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 31.850, -102.370
A thunderstorm moved across Ector County and produced wind damage in Odessa. Numerous power poles were blown down along Yukon Road near Ratliff Stadium. There was also a tree blown down at 50th and Keeler Avenue in Odessa. The time of damage was estimated from radar. The cost of damage is a very rough estimate.
Thunderstorm Wind, Midland
- When
- July 6, 7:30 PM CST
- Where
- Midland County, (Maf) Midland Intl
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.930, -102.200
A thunderstorm moved across Midland County and produced a 65 mph wind gust at Midland International Air and Space Port.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649120, 649123, 649124.